Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 318, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Sep 24, 2017, 6:43 PM CDT for Lane County, Scott County, Kansas. It was in force for 34 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 24, 2017, 6:43 PM CDT (23:43 UTC)
- Expired
- Sep 24, 2017, 7:17 PM CDT
- In force
- 34 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lane County, KS, Scott County, KS
The radar
The Dodge City radar (KDDC), 100 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 24, 6:44 PM CDT | TSTM WND GST 68 | 7 E Shallow Water, KS | MEASURED 68 MPH WITH A HOME ANEMOMETER. |
| Sep 24, 6:44 PM CDT | HAIL 1 | 7 E Shallow Water, KS | REPORTED MOST MARBLE WITH SOME QUARTER SIZED HAIL. |
| Sep 24, 6:45 PM CDT | TSTM WND GST 60 | 1 Ssw Grigston, KS | DIME SIZE HAIL ALSO OCCURRED AT THIS LOCATION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.7 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 892 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 196 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
493
WUUS53 KDDC 242343
SVRDDC
KSC101-171-250030-
/O.NEW.KDDC.SV.W.0318.170924T2343Z-170925T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
643 PM CDT SUN SEP 24 2017
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southeastern Scott County in west central Kansas...
Lane County in west central Kansas...
* Until 730 PM CDT
* At 643 PM CDT, a severe thunderstorm was located 7 miles east of
Shallow Water, or 10 miles southeast of Scott City, moving
northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Dighton, Healy, Shields, Grigston, Amy and Manning.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3870 10052 3850 10028 3826 10073 3826 10077
3837 10092 3870 10065
TIME...MOT...LOC 2343Z 221DEG 26KT 3837 10078
HAIL...1.00IN
WIND...60MPH
$$
GERARD2 follow-up statements
120
WWUS53 KDDC 250006
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
706 PM CDT SUN SEP 24 2017
KSC171-250015-
/O.CAN.KDDC.SV.W.0318.000000T0000Z-170925T0030Z/
Scott KS-
706 PM CDT SUN SEP 24 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SCOTT COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3870 10052 3850 10028 3830 10066 3866 10068
3870 10065
TIME...MOT...LOC 0005Z 222DEG 31KT 3852 10060
$$
KSC101-250030-
/O.CON.KDDC.SV.W.0318.000000T0000Z-170925T0030Z/
Lane KS-
706 PM CDT SUN SEP 24 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR LANE COUNTY...
At 705 PM CDT, a severe thunderstorm was located near Amy, or 7 miles
west of Dighton, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Dighton, Healy, Shields and Amy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3870 10052 3850 10028 3830 10066 3866 10068
3870 10065
TIME...MOT...LOC 0005Z 222DEG 31KT 3852 10060
HAIL...1.00IN
WIND...60MPH
$$
GERARD301
WWUS53 KDDC 250017
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
717 PM CDT SUN SEP 24 2017
KSC101-250026-
/O.CAN.KDDC.SV.W.0318.000000T0000Z-170925T0030Z/
Lane KS-
717 PM CDT SUN SEP 24 2017
...THE SEVERE THUNDERSTORM WARNING FOR LANE COUNTY IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
A severe thunderstorm warning continues for southern Lane and west
central Ness counties until 800 pm cdt.
LAT...LON 3870 10052 3850 10028 3830 10066 3866 10068
3870 10065
TIME...MOT...LOC 0014Z 221DEG 26KT 3858 10053
$$
GERARDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 24, 2:24 PM CDT, 4 hours 19 minutes earlier.
Area forecast discussion, Sep 24, 2:24 PM CDT, 4 hours 19 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 224 PM CDT Sun Sep 24 2017 ...UPDATE TO LONG TERM... .SHORT TERM...(Today and tonight) Issued at 319 AM CDT Sun Sep 24 2017 The upper level low mentioned in previous AFD's will move into the Rockies today with embedded shortwaves moving through the Central High Plains. Towards the surface, a frontal boundary currently stretched from southeastern Colorado to north central Nebraska will slowly ooze eastward as the short term period progresses. Scattered showers and thunderstorms are expected to from along and ahead of this boundary, otherwise expect mostly cloudy skies through tonight. Moderate to heavy rain may accompany some of these storms creating ponding of water on roadways. Winds ahead of this boundary will generally be from the south with northerly winds behind this frontal boundary. As for temperatures, highs today are expected to range from the low 70s across west central Kansas to upper 80s across central and south central Kansas. Lows tonight look to range from around 50 degrees across west central Kansas to mid 60s across south central Kansas. .LONG TERM...(Monday night through Sunday) Issued at 221 PM CDT Sun Sep 24 2017 Precip chances lessen Tuesday as medium range models show the upper level shortwave in the Central Rockies lifting northeast into the Northern Plains. The cold front moving across the Central Plains is projected to push further southeast toward the Ark-La-Tex Region while cooler and drier air filters southward into the high plains. Shower chances will linger generally across south central Kansas in an axis of post-frontal H7 frontogenesis. Any precip chances toward the latter part of the week are expected to be more confined to areas near and along the Oklahoma border and eventually shifting to the extreme southwest part of the state as surface high pressure moving across the Great Plains sets up an easterly upslope flow across the South Plains and southern portions of the Western High Plains. Otherwise, the cooler/drier air mass moving into the high plains in wake of the frontal passage from the past weekend will limit precip chances to areas of western Kansas further north. Surface high pressure moving across the Northern Plains will reinforce the cooler air mass across the Western High Plains holding high temperatures down into the mid and upper 60s(F) Tuesday afternoon. Fairly seasonal temperatures will persist through the end of the week with surface high pressure remaining in control across the Central Plains during much of the period. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1211 PM CDT Sun Sep 24 2017 Periods of light to moderate rain are likely through this afternoon as a line of showers shift eastward across western and central Kansas ahead of a slow moving front. Showers and thunderstorms may redevelop along the front again late this afternoon into tonight as it pushes further east across southwest Kansas. MVFR cigs/vsbys can be expected in the vicinity of all TAF sites with periods of IFR cigs possible as well in the vicinity of KGCK and KLBL. Southerly winds 5 to 15kt will persist through this evening ahead of the frontal boundary with winds slowly becoming light and variable as the front begins to move through later this evening. && .PRELIMINARY POINT TEMPS/POPS... DDC 58 65 50 68 / 80 80 60 30 GCK 55 61 49 67 / 70 60 50 20 EHA 53 60 46 66 / 70 50 40 20 LBL 58 65 50 67 / 80 70 60 30 HYS 58 62 51 66 / 80 80 60 20 P28 65 73 58 69 / 60 70 70 60 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Hovorka_42 LONG TERM...JJohnson AVIATION...JJohnson
Hazardous weather outlook, Sep 24, 3:50 AM CDT, 14 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 350 AM CDT Sun Sep 24 2017 KSZ030-031-043>046-061>066-074>081-084>090-250900- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 350 AM CDT Sun Sep 24 2017 /250 AM MDT Sun Sep 24 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Scattered showers and embedded thunderstorms will be found across western Kansas today shifting eastward into central Kansas tonight. These storms are not expected to become severe but lightning and heavy rain will be possible. Day 1 Hazards ------------- * Flooding: Elevated risk * Lightning: Significant risk * Fire weather: Limited risk .DAYS TWO THROUGH SEVEN...Monday through Saturday. Days 2-7 Discussion ------------------- Scattered showers and embedded thunderstorms are expected across the entire forecast area Monday, ending from west to east Monday night. A few thunderstorms will be possible across south central Kansas Tuesday, then along the Kansas/Oklahoma border Tuesday night through Thursday. These storms are not expected to become severe but lightning and heavy rain will be possible. Days 2-7 Hazards ---------------- * Monday - Flooding: Elevated risk - Lightning: Elevated risk * Tuesday - Lightning: Elevated risk * Wednesday - Lightning: Limited risk * Thursday - Lightning: Limited risk * Friday No hazards. * Saturday No hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, Sep 24, 6:35 PM CDT, 8 minutes before
Special Weather Statement National Weather Service Dodge City KS 635 PM CDT SUN SEP 24 2017 KSZ043-044-250015- Lane KS-Scott KS- 635 PM CDT SUN SEP 24 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SCOTT AND WESTERN LANE COUNTIES UNTIL 715 PM CDT... At 635 PM CDT, Doppler radar was tracking a strong thunderstorm 6 miles east of Shallow Water, or 8 miles southeast of Scott City, moving northeast at 25 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Dighton, Healy, Grigston, Amy, Manning and The Tractor Elevator. LAT...LON 3827 10070 3836 10090 3870 10078 3851 10038 TIME...MOT...LOC 2335Z 216DEG 21KT 3839 10080 Reynolds
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 24, 6:35 PM CDT | Special Weather Statement | DDC | Lane | 40 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.